Advertisement

Mathematical Programming

, Volume 173, Issue 1–2, pp 193–219 | Cite as

First-order dominance: stronger characterization and a bivariate checking algorithm

  • Troels Martin RangeEmail author
  • Lars Peter Østerdal
Full Length Paper Series A

Abstract

How to determine whether one distribution first-order dominates another is a fundamental problem that has many applications in economics, finance, probability theory, and statistics. Nevertheless, little is known about how to efficiently check first-order dominance for finite multivariate distributions. Utilizing that this problem can be formulated as a transportation problem with a special structure, we provide a stronger characterization of multivariate first-order dominance and develop a linear time complexity checking algorithm for the bivariate case. We illustrate the use of the checking algorithm when numerically assessing first-order dominance among continuous bivariate distributions.

Keywords

Multivariate first-order dominance Usual stochastic order Characterization Network problem Checking algorithm 

Mathematics Subject Classification

60E15 90C08 91B82 

Notes

Acknowledgements

We are grateful to Bettina Klinz, the two anonymous referees, and the associate editor for valuable comments and suggestions. Furthermore, we wish to thank the participants of the 12th International Conference on Computational Management Science, 2015, in Prague and the participants of the Conference on Economic Design 2015, Istanbul, July 2015, for their helpful discussions.

Supplementary material

References

  1. 1.
    Arndt, C., Distante, R., Hussain, M.A., Østerdal, L.P., Huong, P.L., Ibraimo, M.: Ordinal welfare comparisons with multiple discrete indicators: a first order dominance approach and application to child poverty. World Dev. 40, 2290–2301 (2012)Google Scholar
  2. 2.
    Arndt, C., Hussain, M.A., Salvucci, V., Tarp, F., Østerdal, L.P.: Poverty mapping based on first order dominance with an example from Mozambique. J. Int. Dev. 28, 3–21 (2016)Google Scholar
  3. 3.
    Atkinson, A., Bourguignon, F.: The comparison of multi-dimensioned distributions of economic status. Rev. Econ. Stud. 49, 183–201 (1982)Google Scholar
  4. 4.
    Bawa, V.S.: Stochastic dominance: a research bibliography. Manage. Sci. 28(6), 698–712 (1982)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Codato, G., Fischetti, M.: Combinatorial benders’ cuts for mixed-integer linear programming. Oper. Res. 54(4), 756–766 (2006)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Dentcheva, D.: Optimization Models with Probabilistic Constraints, pp. 49–97. Springer, London (2006)zbMATHGoogle Scholar
  7. 7.
    Dentcheva, D., Prékopa, A., Ruszczyński, A.: Concavity and efficient points of discrete distributions in probabilistic programming. Math. Program. 89(1), 55–77 (2000)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Dentcheva, D., Ruszczyński, A.: Optimization with multivariate stochastic dominance constraints. Math. Program. 117(1), 111–127 (2009)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Drapkin, D., Schultz, R.: An algorithm for stochastic programs with first-order dominance constraints induced by linear recourse. Discrete Applied Mathematics, 158(4), 291 – 297 (2010). 6th Cologne/Twente Workshop on Graphs and Combinatorial Optimization (CTW 2007)Google Scholar
  10. 10.
    Dyckerhoff, R., Mosler, K.: Orthant orderings of discrete random vectors. J. Stat. Plan. Inference 62, 193–205 (1997)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Dykstra, R.L., Robertson, T.: An algorithm for isotonic regression for two or more independent variables. Ann. Stat. 10(3), 708–716 (1982)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Grant, S., Kajii, A., Polak, B.: Many good choice axioms: when can many-good lotteries be treated as money lotteries? J. Econ. Theory 56, 313–337 (1992)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Gravel, N., Moyes, P.: Ethically robust comparisons of bidimensional distributions with an ordinal attribute. J. Econ. Theory 147, 1384–1426 (2012)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Hansel, G., Troallic, J.: Measures marginales et théorème de Ford-Fulkerson. Zeitschrift für Wahrsheinlichkeitstheorie und verwandte Gebiete 43, 245–251 (1978)zbMATHGoogle Scholar
  15. 15.
    Harder, J., Russell, W.: Stochastic dominance in choice under uncertainty. In: Balch, M., D.L., M., Wu, S. (eds.) Essays on Economic Behavior Under Uncertainty. North-Holland, Amsterdam (1974)Google Scholar
  16. 16.
    Huang, C., Kira, D., Vertinsky, I.: Stochastic dominance rules for multi-attribute utility functions. Rev. Econ. Stud. 45, 611–615 (1978)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Hussain, M.A., Jørgensen, M.M., Østerdal, L.P.: Refining population health comparisons: a multidimensional first order dominance approach. Soc. Ind. Res. 129, 739–759 (2016)Google Scholar
  18. 18.
    Kamae, T., Krengel, U., O’Brien, G.: Stochastic inequalities on partially ordered spaces. Ann. Probab. 5, 899–912 (1977)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Kleinschmidt, P., Schannath, H.: A strongly polynomial algorithm for the transportation problem. Math. Program. 68, 1–13 (1995)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Kogan, A., Lejeune, M.A.: Threshold boolean form for joint probabilistic constraints with random technology matrix. Math. Program. 147(1), 391–427 (2014)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Lehmann, E.: Ordered families of distributions. Ann. Math. Stat. 26, 399–419 (1955)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Levhari, D., Paroush, J., Peleg, B.: Efficiency analysis for multivariate distributions. Rev. Econ. Stud. 42, 87–91 (1975)zbMATHGoogle Scholar
  23. 23.
    Levy, H., Paroush, J.: Toward multivariate efficiency criteria. J. Econ. Theory 7, 129–142 (1974)MathSciNetGoogle Scholar
  24. 24.
    Marshall, A., Olkin, I.: Inequalitites: Theory of Majorization and Its Applications, volume 143 of Mathematics in Science and Engineering. Academic Press, New York (1979)Google Scholar
  25. 25.
    Meyer, M., Strulovici, B.: Beyond correlation: measuring interdependence through complementarities. Unpublished working paper (2015)Google Scholar
  26. 26.
    Minoux, M.: Mathematical Programming: Theory and Algorithms. Wiley-Interscience series in discrete mathematics and optimization. Wiley, Hoboken (1986)zbMATHGoogle Scholar
  27. 27.
    Mosler, K.: Stochastic dominance decision rules when the attributes are utility independent. Manag. Sci. 30, 1311–1322 (1984)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Mosler, K., Scarsini, M.: Some theory of stochastic dominance. In: Mosler, K., Scarsini, M. (eds.) Stochastic Orders and Decision under Risk. Institute of Mathematical Statistics, Heyward (1991)Google Scholar
  29. 29.
    Müller, A., Stoyan, D.: Comparison Methods for Stochastic Models and Risks. Wiley, Hoboken (2002)zbMATHGoogle Scholar
  30. 30.
    Noyan, N., Ruszczyński, A.: Valid inequalities and restrictions for stochastic programming problems with first order stochastic dominance constraints. Math. Program. 114(2), 249–275 (2008)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Orlin, J.B.: Max flows in o(nm) time, or better. In: Proceedings of the 45th Annual ACM Symposium on Symposium on Theory of Computing, STOC ’13, pp. 765–774, New York, NY, USA. ACM (2013)Google Scholar
  32. 32.
    Preston, C.: A generalization of the FKG inequalities. Commun. Math. Phys. 36, 233–241 (1974)MathSciNetGoogle Scholar
  33. 33.
    Russell, W., Seo, T.: Ordering uncertain prospects: the multivariate utility functions case. Rev. Econ. Stud. 45, 605–610 (1978)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Sampson, A.R., Whitaker, L.R.: Positive dependence, upper sets, and multidimensional partitions. Math. Oper. Res. 13(2), 254–264 (1988)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Scarsini, M.: Dominance conditions for multivariate utility functions. Manag. Sci. 34, 454–460 (1988)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Schrijver, A.: Theory of Linear and Integer Programming. Discrete Mathematics and Optimization. Wiley, Hoboken (1987)Google Scholar
  37. 37.
    Shaked, M., Shanthikumar, J.: Stochastic Orders. Springer, Berlin (2007)zbMATHGoogle Scholar
  38. 38.
    Silvapulle, M.J., Sen, P.K.: Constrained Statistical Inference: Order, Inequality, and Shape Constraints, vol. 912. Wiley, Hoboken (2011)Google Scholar
  39. 39.
    Sriboonchita, S., Dhompongsa, S., Wong, W.K., Nguyen, H.T.: Stochastic Dominance and Applications to Finance, Risk and Economics. Chapman & Hall/CRC, Boca Raton (2009)Google Scholar
  40. 40.
    Strassen, V.: The existence of probability measures with given marginals. Ann. Math. Stat. 36, 423–439 (1965)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Østerdal, L.P.: The mass transfer approach to multivariate discrete first order stochastic dominance: direct proof and implications. J. Math. Econ. 46, 1222–1228 (2010)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature and Mathematical Optimization Society 2017

Authors and Affiliations

  1. 1.Hospital of South West Jutland and Institute of Regional Health Research: Centre of South West JutlandUniversity of Southern DenmarkEsbjergDenmark
  2. 2.Department of Industrial Economics and Technology ManagementNorwegian University of Science and TechnologyTrondheimNorway
  3. 3.Department of EconomicsCopenhagen Business SchoolFrederiksbergDenmark

Personalised recommendations